Thunderstorm Wind, Morton
- When
- June 27, 7:45 PM CST to 7:48 PM CST
- Where
- Morton County, 4.56 mi SSE of Mandan Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.710, -100.860
A short wave trough moved from northwest South Dakota into south central North Dakota where elevated instability and shear were noted, producing isolated severe thunderstorms. Golf ball sized hail was the largest reported, and occurred just south of Mandan in Morton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A short wave trough moved from northwest South Dakota into south central North Dakota where elevated instability and shear were noted, producing isolated severe thunderstorms. Golf ball sized hail was the largest reported, and occurred just south of Mandan in Morton County. The strongest thunderstorm wind gusts of 58 mph were reported in both Morton and Burleigh counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 27, 4:39 PM CST, 3 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 539 PM CDT Tue Jun 27 2017 .UPDATE... Issued at 525 PM CDT Tue Jun 27 2017 Widespread mid to upper level cloud cover across western and central North Dakota as of 2230 UTC continues to limit surface based heating and cap erosion along the occluding warm front between US Highways 83 and 85. The most likely scenario is for the shortwave entering far northwest South Dakota to propagate into south central North Dakota around 00-01 UTC. Some cooling aloft with this feature and associated lift is expected to erode the cap. While MUCAPE values around 2000-2500 j/kg are forecast to be in place across central North Dakota with steep mid level lapse rates, weak effective deep layer shear continues to be a limiting factor for potential storm organization and associated threat magnitude. Deep layer shear will be stronger and more favorable for supercells near the South Dakota border. As the low level jet increases this evening, upscale growth into a possible convective complex into the James River Valley is possible. && .SHORT TERM...(This evening through Wednesday) Issued at 200 PM CDT Tue Jun 27 2017 The focus in the short term will be the threat for severe thunderstorms late this afternoon and this evening. At 2 PM CDT a warm front extended through southwest North Dakota followed by a cold front just entering the far west. This will create a narrow band of favorable instability and shear across South Central into Southeast North Dakota this evening. The latest RAP soundings show the CAP breaking around 6-7 PM over central North Dakota with the majority of convection moving east of the James River Valley after 3 or 4 am CDT. Do not see much more than marginal risk for severe thunderstorms as the latest sounding analogues show marginal large hail with a low threat for tornadoes. Also the 15Z SREF focuses the larger threat south of the state tonight. However will keep the mention of large hail and damaging winds going from late afternoon through early morning as the threat definitely exists. On Wednesday the cold front will have moved through the region and showers will be ending by noon east. Cooler and dryer air will be in place. Minimum relative humidity will still fall into the lower 20s southwest but the gusty winds will have moved east by afternoon. .LONG TERM...(Wednesday night through Tuesday) Issued at 200 PM CDT Tue Jun 27 2017 In the extended the global models still bring a closed upper low across North Dakota Thursday and Friday exiting the region Saturday. This will bring instability showers and isolated thunderstorms with the the best chances for showers north and east. This will also herald a cool start to July with high temperatures Saturday in the upper 60s to mid 70s. Warmer weather will arrive early next week and by the Fourth highs will return to the 80s to lower 90s. The best chance for showers will be Thursday night and Friday with the passage of the upper low followed by warm and dry weather Sunday through Tuesday, the Fourth Of July. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 525 PM CDT Tue Jun 27 2017 Scattered strong to severe thunderstorms are possible across central North Dakota this evening and into the early overnight. Isolated thunderstorms are possible west. Uncertainty in timing and impacts to the terminals still remains high. VFR conditions are expected outside of thunderstorms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PA SHORT TERM...WAA LONG TERM...WAA AVIATION...PA
Hazardous Weather Outlook National Weather Service Bismarck ND 523 PM CDT Tue Jun 27 2017 NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-282230- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 523 PM CDT Tue Jun 27 2017 /423 PM MDT Tue Jun 27 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected to develop this evening generally along and east of a line from Dickinson to Stanley. A few of these storms may be severe producing one inch hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible Thursday afternoon and Thursday night. However severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. NDZ001-002-009-010-017-018-031>033-040-041-043-044-282230- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 523 PM CDT Tue Jun 27 2017 /423 PM MDT Tue Jun 27 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible Thursday afternoon and Thursday night. However severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. PA
Special Weather Statement
National Weather Service Bismarck ND
646 PM CDT TUE JUN 27 2017
NDZ019-034-042-280015-
Grant ND-Mercer ND-Morton ND-
646 PM CDT TUE JUN 27 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MORTON...
SOUTHWESTERN MERCER AND NORTHWESTERN GRANT COUNTIES UNTIL 715 PM
CDT/615 PM MDT/...
At 646 PM CDT/546 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles north of Hebron to
near Glen Ullin to 12 miles west of Heart Butte Dam. Movement was
northeast at 15 mph.
Penny size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Glen Ullin and Hebron.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4657 10205 4663 10205 4663 10209 4673 10208
4681 10210 4698 10210 4698 10214 4701 10215
4702 10214 4715 10192 4682 10162 4655 10204
TIME...MOT...LOC 2346Z 230DEG 11KT 4701 10201 4684 10182 4661 10206
AYDSpecial Weather Statement
National Weather Service Bismarck ND
718 PM CDT TUE JUN 27 2017
NDZ019-020-034-042-280045-
Grant ND-Oliver ND-Mercer ND-Morton ND-
718 PM CDT TUE JUN 27 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MORTON...
SOUTHWESTERN OLIVER...SOUTHERN MERCER AND NORTH CENTRAL GRANT
COUNTIES UNTIL 745 PM CDT/645 PM MDT/...
At 717 PM CDT/617 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles southwest of
Hannover to 5 miles southeast of Glen Ullin to near Heart Butte Dam.
Movement was east at 20 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Glen Ullin and Almont.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4714 10147 4682 10143 4653 10152 4664 10192
4675 10189 4706 10192
TIME...MOT...LOC 0017Z 265DEG 19KT 4701 10174 4678 10173 4663 10178
AYDSpecial Weather Statement National Weather Service Bismarck ND 745 PM CDT TUE JUN 27 2017 NDZ034-042-280115- Grant ND-Morton ND- 745 PM CDT TUE JUN 27 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORTON AND NORTH CENTRAL GRANT COUNTIES UNTIL 815 PM CDT/715 PM MDT/... At 744 PM CDT/644 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles west of New Salem to 6 miles northeast of Carson. Movement was east at 25 mph. Penny size hail and wind gusts to 55 mph will be possible with these storms. Locations impacted include... New Salem, Almont, Fish Creek Dam and Judson. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4685 10124 4652 10122 4658 10169 4683 10173 TIME...MOT...LOC 0044Z 266DEG 24KT 4684 10154 4650 10150 AYD
Special Weather Statement National Weather Service Bismarck ND 747 PM CDT TUE JUN 27 2017 NDZ020-280115- Oliver ND- 747 PM CDT TUE JUN 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OLIVER COUNTY UNTIL 815 PM CDT... At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Hannover, or 15 miles southeast of Beulah, moving east at 10 mph. Half inch hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Hannover. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4698 10176 4712 10176 4721 10136 4698 10130 TIME...MOT...LOC 0046Z 249DEG 10KT 4706 10164 AYD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
809 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HEAVY RAIN 6.5ESE GLEN ULLIN 46.77N 101.71W
06/27/2017 M1.05 INCH MORTON ND TRAINED SPOTTER
&&
AEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND GST CROWN BUTTE LAKE 46.87N 101.09W
06/27/2017 E50 MPH MORTON ND STORM CHASER
&&
AEThe Bismarck radar (KBIS), 10 km away, was scanning. The volume nearest the first event began at 01:44 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708164, 708165, 708166, 708167, 708168.